Drug Mix-Ups Harm Hospitalized Kids
The numbers are higher than previous estimates, new study says
MONDAY, April 7, 2008 (HealthDay News) -- Adverse "drug events" -- including getting the wrong drugs, accidental overdoses and unfavorable reactions -- affect about 7 percent of U.S. children in hospitals, a new study says.
That figure is much higher than previous estimates. And it underscores growing concerns about medical errors involving hospitalized children -- an issue that generated headlines in November when actor Dennis Quaid's newborn twins were accidentally given life-threatening overdoses of a blood thinner.
"This gives us some valuable insight into the frequency of medication-related harm," said study lead author Dr. Paul Sharek, medical director of quality management at Stanford University's Lucile Packard Children's Hospital.
"The number is larger purely because of the way we collected the information before. But most of those who work in children's hospitals realize that because of the complexity of children's health care in the United States harm occurs," Sharek said.
The findings are published in the April issue of Pediatrics.
For the study, the researchers reviewed the charts of 960 randomly selected children from 12 children's hospitals around the United States. The new method of detecting medical errors was a list of 15 "triggers" that a patient's charts might indicate possible drug-related problems. The triggers included the use of antidotes for drug overdoses, suspicious side effects and lab tests.
The researchers found adverse drug events for 11.1 of every 100 hospitalized children. Earlier estimates, using standard measures, had placed adverse drug events at two for every 100 patients. Of these adverse drug reactions, 22 percent were preventable, 17.8 percent could have been identified earlier, and 16.8 percent could have been handled more effectively, the study found.
Fortunately, most of the adverse drug events -- 97 percent -- caused only minor, temporary harm. However, only 3.7 percent of these events were found in traditional hospital reports, according to the new study.
Most adverse events were rashes and nausea. The drugs that were most commonly misused were pain medications and antibiotics. Most common mistakes included not monitoring patients, prescribing the wrong medicine, or wrong doses, the researchers said.
The number of adverse drug events involving children is about the same as it is for adults, Sharek said.
Sharek said steps are being taken to help reduce the number of medication errors involving children. These include electronic medical records and bar coding, he said.
One of the 15 triggers is the use of vitamin K, which is an antidote for the blood-thinner Coumadin. Quaid's twins were given an accidental overdose of heparin in a Los Angeles hospital, shortly after they were born.
The twins recovered, and Quaid and his wife, Kimberly, have formed a foundation to help prevent medical errors. Quaid told the Associated Press that the twins "appear to be normal kids, very happy and healthy."
Quaid credited the new study with increasing awareness about the problem of pediatric medical errors. He said that, until the near death of his twins, he never thought he'd play a role as a public health advocate. He called the experience "the most frightening time," of his life, the AP said.
His message for parents: "Every time a caregiver comes into the room, I would check and ask the nurse what they're giving them and why," Quaid told the AP.
For more on adverse drug reactions, visit the U.S. Food and Drug Administration.